Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy

Alireza A. Shamshirsaz, Jerome Yankowitz, Asha Rijhsinghani, Andrea Greiner, Sarah A. Holstein, Jennifer R. Niebyl

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

BACKGROUND: The public and some health care providers regard complementary and alternative medications as safe. There is no scientific basis for that belief, but there is evidence of poor quality control and toxicity of some remedies. CASE: A white pregnant woman presented with diffuse, acute abdominal pain ultimately diagnosed as lead poisoning due to the use of traditional Asian Indian health supplements. CONCLUSION: Use of traditional medicines may extend beyond the ethnic group in which the traditional medicine originated. When symptoms warrant, poisoning with lead or other heavy metals should be considered in the differential diagnosis.

Original languageEnglish (US)
Pages (from-to)448-450
Number of pages3
JournalObstetrics and gynecology
Volume114
Issue number2 PART 2 SUPPL.
DOIs
StatePublished - Aug 1 2009

Fingerprint

Lead Poisoning
Acute Pain
Traditional Medicine
Abdominal Pain
Pregnancy
Health
Heavy Metals
Ethnic Groups
Quality Control
Health Personnel
Pregnant Women
Differential Diagnosis
Public Health

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Cite this

Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy. / Shamshirsaz, Alireza A.; Yankowitz, Jerome; Rijhsinghani, Asha; Greiner, Andrea; Holstein, Sarah A.; Niebyl, Jennifer R.

In: Obstetrics and gynecology, Vol. 114, No. 2 PART 2 SUPPL., 01.08.2009, p. 448-450.

Research output: Contribution to journalArticle

Shamshirsaz, AA, Yankowitz, J, Rijhsinghani, A, Greiner, A, Holstein, SA & Niebyl, JR 2009, 'Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy', Obstetrics and gynecology, vol. 114, no. 2 PART 2 SUPPL., pp. 448-450. https://doi.org/10.1097/AOG.0b013e31818f55d9
Shamshirsaz, Alireza A. ; Yankowitz, Jerome ; Rijhsinghani, Asha ; Greiner, Andrea ; Holstein, Sarah A. ; Niebyl, Jennifer R. / Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy. In: Obstetrics and gynecology. 2009 ; Vol. 114, No. 2 PART 2 SUPPL. pp. 448-450.
@article{14743426009846c6a6f67fd907015a1f,
title = "Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy",
abstract = "BACKGROUND: The public and some health care providers regard complementary and alternative medications as safe. There is no scientific basis for that belief, but there is evidence of poor quality control and toxicity of some remedies. CASE: A white pregnant woman presented with diffuse, acute abdominal pain ultimately diagnosed as lead poisoning due to the use of traditional Asian Indian health supplements. CONCLUSION: Use of traditional medicines may extend beyond the ethnic group in which the traditional medicine originated. When symptoms warrant, poisoning with lead or other heavy metals should be considered in the differential diagnosis.",
author = "Shamshirsaz, {Alireza A.} and Jerome Yankowitz and Asha Rijhsinghani and Andrea Greiner and Holstein, {Sarah A.} and Niebyl, {Jennifer R.}",
year = "2009",
month = "8",
day = "1",
doi = "10.1097/AOG.0b013e31818f55d9",
language = "English (US)",
volume = "114",
pages = "448--450",
journal = "Obstetrics and Gynecology",
issn = "0029-7844",
publisher = "Lippincott Williams and Wilkins",
number = "2 PART 2 SUPPL.",

}

TY - JOUR

T1 - Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy

AU - Shamshirsaz, Alireza A.

AU - Yankowitz, Jerome

AU - Rijhsinghani, Asha

AU - Greiner, Andrea

AU - Holstein, Sarah A.

AU - Niebyl, Jennifer R.

PY - 2009/8/1

Y1 - 2009/8/1

N2 - BACKGROUND: The public and some health care providers regard complementary and alternative medications as safe. There is no scientific basis for that belief, but there is evidence of poor quality control and toxicity of some remedies. CASE: A white pregnant woman presented with diffuse, acute abdominal pain ultimately diagnosed as lead poisoning due to the use of traditional Asian Indian health supplements. CONCLUSION: Use of traditional medicines may extend beyond the ethnic group in which the traditional medicine originated. When symptoms warrant, poisoning with lead or other heavy metals should be considered in the differential diagnosis.

AB - BACKGROUND: The public and some health care providers regard complementary and alternative medications as safe. There is no scientific basis for that belief, but there is evidence of poor quality control and toxicity of some remedies. CASE: A white pregnant woman presented with diffuse, acute abdominal pain ultimately diagnosed as lead poisoning due to the use of traditional Asian Indian health supplements. CONCLUSION: Use of traditional medicines may extend beyond the ethnic group in which the traditional medicine originated. When symptoms warrant, poisoning with lead or other heavy metals should be considered in the differential diagnosis.

UR - http://www.scopus.com/inward/record.url?scp=68949107843&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=68949107843&partnerID=8YFLogxK

U2 - 10.1097/AOG.0b013e31818f55d9

DO - 10.1097/AOG.0b013e31818f55d9

M3 - Article

C2 - 19622956

AN - SCOPUS:68949107843

VL - 114

SP - 448

EP - 450

JO - Obstetrics and Gynecology

JF - Obstetrics and Gynecology

SN - 0029-7844

IS - 2 PART 2 SUPPL.

ER -